Tianeptine, which has been approved in Europe, Asia and Latin America, is “an atypical tricyclic drug” or “opioid receptor agonist.”
It was discovered and patented in the 1960s by the French Society of Medical Research, which found tianeptine to be beneficial against symptoms of anxiety and depression. In 2014, research published in the journal Translational Psychiatry noted the drug's opioid-like behaviors.
» RELATED: Doctors and the opioid crisis: An AJC National Investigation
“In light of the ongoing U.S. opioid epidemic, any emerging trends in drugs with opioid-like effects raise concerns about potential abuse and public health safety,” CDC researchers wrote in the report.
While the United States Food and Drug Administration has not approved the drug, it can be purchased online as a dietary supplement or research chemical. But researchers note that two recent deaths in the U.S. have been attributed to “tianeptine toxicity” after the medication was purchased on the internet.
» RELATED: Is it safe to take ketamine for severe depression?
Abuse of the drug may lead to withdrawal and effects similar to opioid toxicity and withdrawal. There have also been reports of vomiting, confusion, kidney failure, coma and, in some cases, death, CNN reported.
Of the calls made to poison control centers between 2014 and 2017, most tianeptine exposures resulted in moderate outcomes, including neurologic, cardiovascular and gastrointestinal signs and symptoms.
» RELATED: Opioids now kill more Americans than guns or breast cancer, CDC says
The rise in calls in recent years "likely reflects the tip of the iceberg in an emerging picture of misuse and abuse of this antidepressant," Dr. Robert Glatter, an emergency physician at New York's Lenox Hill Hospital, told CNN. "But it also reflects the trend in patients searching for alternative medications to replace opiate painkillers in the midst of tightening of policies related to opiate prescribing."
CDC researchers note some limitations to their study, including voluntarily reported data, unintentional coding errors and limited clinical information.
Read more from the CDC's report at cdc.gov.